If you want to have a dental implant placed in your mouth, then your oral surgeon will need to complete an extensive examination to make sure you are healthy enough for the implant device. X-ray images as well as CT scans will be examined, and a physical examination will be completed. The surgeon will also go over your medical history. Medical history assessment will involve a discussion of the medications you are currently taking. Some medications may cause your oral surgeon some concern, because they can create complications. When these complications involve poor healing of the bone, then your oral surgeon may ask you to stop taking the prescription for a period of time. This is the case with bisphosphonate medications. Keep reading to find out what kinds of complications these medicines cause and what you and your oral surgeon can do about it.
Bisphosphonates and Jawbone Problems
Bisphosphonates are a group of medications that are used to prevent osteoporosis or stop it from developing further. While the medications will make your bones denser and thicker, they also will make it difficult for bones to heal after an injury or operation. This happens, because the medications do not help the bones absorb more minerals. They instead stop the cells in the bones from breaking down as quickly as they usually would. The cells that are affected by the bisphosphonates are called osteoclasts. While these osteoclasts are prevented from breaking down the bone tissues, the osteoblasts are left alone. These cells are the ones that build bone tissue.
Remodeling and Necrosis
It may seem like a good thing that the bones in your body cannot break down or wear away, and this is definitely a positive attribute if you want to avoid bone breaks and osteoporosis. However, when it comes to dental implant surgery, the bisphosphonates keep the jawbone from remodeling itself.
Remodeling is the process of shaping the bone around the dental implant root, and this requires both the building and breakdown of bone tissues. If the bone cannot naturally remodel itself, then you may end up with necrotic bone material. This dead bone must be removed from the mouth and the dental implant will also need to be released too. This issue is often seen as well, due to a decrease in the blood that flows to and from the jaw. This is another side effect of the bisphosphonate medication.
Preventing Issues From Forming
If you currently take bisphosphonates, then your oral surgeon will likely ask you to stop taking the medication for a period of time. The oral surgery will then be scheduled depending on the specific medication you take. Some medications are taken daily, weekly, monthly, or yearly, and your surgeon will need to wait until the last dosage wears off. For example, if you take a monthly bisphosphonate medicine, then your dental implant surgery will likely be scheduled at least one month from the date that you last took your pill. You will be asked to stop the medication until after the jawbone fully heals as well, and this may take two to four months. Your surgeon will use x-rays to make sure that the jawbone has successfully remodelled and the implant has oseointegrated with the jaw.
Stopping Medication Permanently
The vast majority of the dental implant complications will subside once the oseointegration process has completed. However, there is still a slight chance that the implant will fail due to blood flow problems. If your osteoporosis and bone fracture risks are low to moderate, then you may not necessarily need medication to keep your bones strong.
You should instead invest in a more natural approach to strengthen the bones and work with your physician to make sure that this approach works well for you. Exercise several times a week. Strength training with weights or building muscles with yoga or other types of aerobic exercise can help strengthen the bones as the muscles enlarge. You also should make sure your diet is full of bone strengthening nutrients like Vitamin D, C and K. Calcium, magnesium, and phosphorous are also needed for strong bones.